Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 25, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 26, 2020, 6:30 PM CDT for Worth County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2020, 6:30 PM CDT (23:30 UTC)
- Expired
- May 26, 2020, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Worth County, IA
The radar
The La Crosse radar (KARX), 166 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:30 PM CDT | TSTM WND GST 50 | Manly, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
405 WUUS53 KDMX 262330 SVRDMX IAC195-270000- /O.NEW.KDMX.SV.W.0025.200526T2330Z-200527T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 630 PM CDT Tue May 26 2020 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Worth County in north central Iowa... * Until 700 PM CDT. * At 630 PM CDT, a severe thunderstorm was located near Manly, or near Northwood, moving north at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Northwood, Manly, Kensett, Grafton, Bolan and Northwood Municipal. This includes Interstate 35 between mile markers 204 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 800 PM CDT for north central Iowa. A Tornado Watch remains in effect for the warned area. Tornadoes can develop quickly from severe thunderstorms. Although a tornado is not immediately likely, if one is spotted, act quickly and move to a place of safety inside a sturdy structure such as a basement or small interior room. For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4326 9303 4328 9335 4350 9335 4350 9302 TIME...MOT...LOC 2330Z 186DEG 49KT 4336 9325 HAIL...<.75IN WIND...60MPH $$ Podrazik
2 follow-up statements
060 WWUS53 KDMX 262344 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 644 PM CDT Tue May 26 2020 IAC195-270000- /O.CON.KDMX.SV.W.0025.000000T0000Z-200527T0000Z/ Worth IA- 644 PM CDT Tue May 26 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WORTH COUNTY... At 644 PM CDT, a severe thunderstorm was located near Northwood, moving north at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Northwood, Manly, Kensett, Grafton, Bolan and Northwood Municipal. This includes Interstate 35 between mile markers 204 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 800 PM CDT for north central Iowa. A tornado watch remains in effect for the warned area. Tornadoes can develop quickly from severe thunderstorms. Although a tornado is not immediately likely, if one is spotted act quickly and move to a place of safety inside a sturdy structure, such as a basement or small interior room. For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4326 9303 4328 9335 4350 9335 4350 9302 TIME...MOT...LOC 2344Z 185DEG 39KT 4344 9315 HAIL...<.75IN WIND...60MPH $$ Podrazik
787
WWUS53 KDMX 262357
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
657 PM CDT Tue May 26 2020
IAC195-270006-
/O.EXP.KDMX.SV.W.0025.000000T0000Z-200527T0000Z/
Worth IA-
657 PM CDT Tue May 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR WORTH COUNTY WILL EXPIRE AT
700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM CDT for north central
Iowa.
LAT...LON 4326 9303 4328 9335 4350 9335 4350 9302
TIME...MOT...LOC 2356Z 186DEG 49KT 4360 9313
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:48 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 26, 3:48 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 348 PM CDT Tue May 26 2020 .DISCUSSION.../Tonight through Tuesday/ Issued at 348 PM CDT Tue May 26 2020 Slowly drifting upper low will continue to plaque portions of the state with rainfall and limited severe weather for the next couple of days. Currently, shortwave progressing northward into the state this afternoon with locally backed winds and decent low level SBCAPE (around 200-250 J/KG at 0-3KM) producing rotating storms and isolated tornadoes. This threat will continue for the next few hours, likely towards sunset with threat area moving northward as well. Other concern is locally heavy rainfall with ponding already noted in Adel. The high rates are not too surprising given the moist soundings and surface dewpoints approaching 70. Forward storm motion should limit a widespread flash flooding threat but a localized instance, especially urban is not out of the question. Overall coverage will slowly diminish as shortwave passes and weak subsidence spreads across much of the forecast area overnight. May see some patchy fog overnight with the relatively light flow and moist low levels. The influence of the low persist into Wednesday and Thursday with back edge of precipitation area remaining into central Iowa. Additional light to moderate showers with embedded heavier rain in thunderstorms are expected from Wednesday afternoon into Thursday. Any severe threat appears quite limited at this point with any threat coming from heavy rainfall and the possibility of some localized flooding. The low will finally get picked up by the westerlies and move eastward by Friday with some sunshine returning. Both GFS and Euro have been hinting at convection early to midday on Saturday with a shortwave dropping southeast into broad eastern trof. Otherwise, ridging builds toward the central United States into next week. Euro is a bit more amplified with a flatter flow in the GFS. Therefore, Euro would be warmer and less likely to see storms with the GFS solution not quite as warm. In addition, the proximity of the westerlies in the GFS would provide Iowa with a better threat of storms into mid to late week. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1246 PM CDT Tue May 26 2020 Numerous showers and embedded thunderstorms are expected this afternoon into the early evening across central Iowa. Anticipate MVFR to IFR conditions in and around the thunderstorms with southeast winds in most locations. Lower ceilings and areas of light fog are expected late tonight with MVFR to IFR ceilings, especially along and west of Lamoni (KLWD) to Mason City (KMCW). && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, May 26, 3:21 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 321 PM CDT Tue May 26 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-272030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 321 PM CDT Tue May 26 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are expected this afternoon and this evening with damaging winds, a few quickly forming tornadoes possible and locally heavy rainfall that may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several more rounds of showers and thunderstorms are forecast through Thursday. Isolated heavy rain is still possible and may again lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. Zogg
In the hours before
Local storm report, May 26, 1:32 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TORNADO 2 ESE DALLAS CENTER 41.67N 93.93W
05/26/2020 DALLAS IA LAW ENFORCEMENT
POLICE REPORT TORNADO ON GROUND.
&&
AKLocal storm report, May 26, 3:55 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TORNADO 4 NW WOOLSTOCK 42.61N 93.90W
05/26/2020 WRIGHT IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TORNADO ON THE
GROUND. LOCATION BASED ON RADAR.
&&Special weather statement, May 26, 4:23 PM CDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Des Moines IA 423 PM CDT Tue May 26 2020 IAZ075-262145- Mahaska IA- 423 PM CDT Tue May 26 2020 ...Area of Storms May Produce Brief Winds upwards of 50 mph... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Ottumwa Industrial Airport, or 9 miles southeast of Oskaloosa, moving north at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Oskaloosa, Fremont, University Park, Barnes City, Rose Hill, Keomah Village, Lake Keomah State Park and Oskaloosa Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 800 PM CDT for south central, central and southeastern Iowa. LAT...LON 4116 9260 4151 9264 4151 9241 4116 9241 TIME...MOT...LOC 2122Z 173DEG 39KT 4121 9249 Podrazik
Local storm report, May 26, 5:24 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TORNADO 3 NE ADAIR 41.53N 94.60W
05/26/2020 GUTHRIE IA PUBLIC
DELAYED REPORT -- PICTURE VIA SOCIAL MEDIA.
&&
AKSpecial weather statement, May 26, 6:09 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Des Moines IA 609 PM CDT Tue May 26 2020 IAZ007-017-270000- Cerro Gordo IA-Worth IA- 609 PM CDT Tue May 26 2020 ...Storm to Produce Strong Winds Gusts in Northern Iowa... At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near Clear Lake, or 8 miles southwest of Mason City, moving north at 45 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mason City, Northwood, Manly, Rockwell, Emmons, Mason City Municipal Airport, Rice Lake, Clear Lake, Ventura, Thornton, Fertile, Kensett, Hanlontown, Joice, Swaledale, Burchinal, Bolan, McIntosh Woods State Park, Clear Lake State Park and Northwood Municipal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Des Moines . && A Tornado Watch remains in effect until 800 PM CDT for north central Iowa. LAT...LON 4294 9321 4295 9350 4350 9350 4350 9308 TIME...MOT...LOC 2308Z 186DEG 41KT 4307 9332 Podrazik
Local storm report, May 26, 6:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 7 SW MASON CITY 43.05N 93.28W
05/26/2020 CERRO GORDO IA PUBLIC
BARN ROOF DAMAGE IN VICINITY OF 200TH ST AND
LARK AVENUE. REPORT VIA SOCIAL MEDIA. TIME
ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 1:25 PM CDT | Tornado Warning | DMX | Dallas | 35 min |
| May 26, 1:49 PM CDT | Tornado Warning | DMX | Boone, Dallas | 26 min |
| May 26, 2:22 PM CDT | Tornado Warning | DMX | Poweshiek, Tama | 38 min |
| May 26, 2:25 PM CDT | Tornado Warning | DMX | Boone, Webster | 35 min |
| May 26, 3:47 PM CDT | Tornado Warning | DMX | Humboldt, Wright | 13 min |
| May 26, 3:57 PM CDT | Tornado Warning | DMX | Audubon, Guthrie | 21 min |
| May 26, 4:23 PM CDT | Special Weather Statement | DMX | Mahaska | 22 min |
| May 26, 5:16 PM CDT | Tornado Warning | DMX | Franklin, Wright | 29 min |
| May 26, 6:09 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Worth | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.